Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 16, NWS Blacksburg, VA

June 11, 1995Botetourt County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 11, 1995, 7:58 PM EDT for Botetourt County, Virginia. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 11, 1995, 7:58 PM EDT (23:58 UTC)
Expired
Jun 11, 1995, 11:00 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Botetourt County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 12.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 120002
FFWRNK
VAC023-120300-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT SUN JUN 11 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1100 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN WEST CENTRAL VIRGINIA
 
   ...BOTETOURT COUNTY
 
AT 758 PM WEATHER RADAR IN BLACKSBURG INDICATED NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS SOUTHERN BOTETOURT AND ROANOKE COUNTY AND SALEM
AND ROANOKE CITIES. THE STORMS WERE MOVING NORTHEAST AT 25 MPH AND
ADDITIONAL STORMS CONTINUE TO DEVELOP BACK TO THE SOUTHWEST. SEVERAL
REPORTS FROM AROUND THE ROANOKE AREA INDICATE AN INCH TO OVER 2
INCHES IN AN HOUR.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  IT'S
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.  CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.
D 
JDS
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 9:44 AM EDT, 10 hours 14 minutes earlier.

Area forecast discussion, Jun 11, 9:44 AM EDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 AM EDT SUN JUN 11 1995

RECOMMENDATIONS...

RDU...POPS LOW FOR TODAY.  NEED HIGH CHC PIEDMONT AND LIKELY IN
MTNS. TEMPS LOOK O.K.

WBC...FEEL VERY STRONGLY THAT WE NEED AN FFA FOR OUR CWA TODAY. HAVE
CONFIRMED REPORTS OF FLOODING IN FRANKLIN/HENRY/PITT CNTYS FM LAST
NIGHT...AND MAY POINTS IN NRV CLOSE TO YOUR COUNTIES.  BUMP UP POPS
ACRS SRN PIEDMONT.

JUST READ YOUR SFD...AS YOU CAN TELL I AGREE W/ THOT OF FFA!

CRW...NOT TO SURE NRV WL GET TO MID/UPR 80S.  HOW ABT LOW TO MID?
OTRW O.K.  FFA IS A GOOD MOVE.

DISCUSSION...

TODAY WL BE ANOTHER ACTIVE DAY HERE.  QUICK ANALYSIS SHOWS FNT
XTNDING FM CNTRL OH TO WRN TN.  COUPLE OF TSTMS OVR ERN KY ATTM.
MODIFIED GSO SOUNDING TO 87/70 AND THIS GIVE LI OF MINUS 8 AND CAPE
OVR 3000.  HTS ALSO UNSTABLE...THO NOT QUITE AS MUCH.  IN ADDITION
...MESOS SHOW MOISTURE ALREADY BEGINNING TO INCREASE ACRS N CNTRL NC
AND S CNTRL VA. MOISTURE PROGGED TO CONTINUE TO POOL AHD OF CD FNT.

XPCT STMS TO DEVELOP ACRS WRN HALF OF CWA AND ADVECT EWD TODAY...
SIMILAR TO YEST AND THINK SM HEAVY DOWNPOURS LIKELY AS H85 DWPTS ARE
12 TO 14 DEGS AND PW REMAINS HIGH.  SML CREEKS/CULVERTS OVR SRN
PIEDMONT OF VA HAVE PROB RECOVERED SOMEWHAT FM LAST NITES
ACTIVITY...BUT IT WL NOT TAKE MUCH TO PUSH THEM OVR THE EDGE AGAIN.

DESROSIERS

In the hours before

Local storm report, Jun 11, 3:10 PM EDT, 4 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN JUN 11 1995

DATE/TIME        COUNTY/CITY           EVENT
11/1400 L        ALLEGHANY CO NC       PINEY CREEK ROAD WASHED OUT

11/1430 L        WYTHE CO VA           3/4 INCH HAIL IN WYTHEVILLE

11/1420 L        WYTHE CO VA           NICKEL SIZED HAIL ON INTERSTATE
                                       81 AT MILE MARKER 77

11/1440 L        ROANOKE CO VA         DIME SIZED HAIL 1/2 WAY BETWEEN
                                       ROANOKE CITY AND BOONES MILL

11/1410 L        FLOYD CO VA           INDIAN VALLEY LIGHTNING SPLIT
                                       TREE

11/1459 L        ROANOKE CO VA         DIME SIZED HAIL IN VINTON
11/1505 L        BEDFORD CO VA         DIME TO PEA SIZED HAIL ON
                                       ROUTE 24 JUST INSIDE COUNTY
                                       LINE

GALLOWAY
Local storm report, Jun 11, 3:19 PM EDT, 4 hours 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN JUN 11 1995

DATE/TIME        COUNTY/CITY           EVENT
11/1400 L        ALLEGHANY CO NC       PINEY CREEK ROAD WASHED OUT

11/1430 L        WYTHE CO VA           3/4 INCH HAIL IN WYTHEVILLE

11/1420 L        WYTHE CO VA           NICKEL SIZED HAIL ON INTERSTATE
                                       81 AT MILE MARKER 77

11/1440 L        ROANOKE CO VA         DIME SIZED HAIL 1/2 WAY BETWEEN
                                       ROANOKE CITY AND BOONES MILL

11/1410 L        FLOYD CO VA           INDIAN VALLEY LIGHTNING SPLIT
                                       TREE

11/1459 L        ROANOKE CO VA         DIME SIZED HAIL IN VINTON
11/1505 L        BEDFORD CO VA         DIME TO PEA SIZED HAIL ON
                                       ROUTE 24 JUST INSIDE COUNTY
                                       LINE

GALLOWAY
Local storm report, Jun 11, 6:15 PM EDT, 1 hour 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT SUN JUN 11 1995

DATE/TIME        COUNTY/CITY           EVENT

11/1340 L        ASHE, NC              SMALL STREAMS FLOODED IN
                                       COUNTY

11/1400 L        ALLEGHANY, NC         COUNTY WARNING POINT
                                       REPORTED A ROAD WASHED OUT
                                       NEAR PINEY CREEK

11/1515 L        BOTETOURT, VA         FINCASTLE--SHERIFFS REPORT
                                       TREES DOWN AND DIME SIZED
                                       HAIL

11/1530 L        BOTETOURT, VA         SPOTTER REPORTED DIME
                                       SIZED HAIL AND .94" OF
                                       RAIN IN 25 MINUTES.

11/1530 L        ASHE, NC              EMERGENCY MANAGER REPORTED
                                       TREES DOWN THROUGH COUNTY

11/1600-1615 L   BEDFORD, VA           COUNTY WARNING POINT AND
                                       SHERIFF REPORTED TREES DOWN
                                       IN THE CITY OF BEDFORD WITH
                                       POWER OUTAGES

11/1622 L        ROCKBRIDGE, VA        TREES DOWN NEAR THE
                                       INTERSECTION OF RTE 11 AND
                                       I-81

DSD
Local storm report, Jun 11, 6:18 PM EDT, 1 hour 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT SUN JUN 11 1995

DATE/TIME        COUNTY/CITY           EVENT

11/1340 L        ASHE, NC              SMALL STREAMS FLOODED IN
                                       COUNTY

11/1400 L        ALLEGHANY, NC         COUNTY WARNING POINT
                                       REPORTED A ROAD WASHED OUT
                                       NEAR PINEY CREEK

11/1515 L        BOTETOURT, VA         FINCASTLE--SHERIFFS REPORT
                                       TREES DOWN AND DIME SIZED
                                       HAIL

11/1530 L        BOTETOURT, VA         SPOTTER REPORTED DIME
                                       SIZED HAIL AND .94" OF
                                       RAIN IN 25 MINUTES.

11/1530 L        ASHE, NC              EMERGENCY MANAGER REPORTED
                                       TREES DOWN THROUGH COUNTY

11/1600-1615 L   BEDFORD, VA           COUNTY WARNING POINT AND
                                       SHERIFF REPORTED TREES DOWN
                                       IN THE CITY OF BEDFORD WITH
                                       POWER OUTAGES

11/1622 L        jROCKBRIDGE, VA        TREES DOWN NEAR THE
                                       INTERSECTION OF RTE 11 AND
                                       I-81

DSD
Special weather statement, Jun 11, 6:33 PM EDT, 1 hour 25 minutes before
NCZ001>006-018>020-VAZ010>017-019-020-022>024-032>035-043>047-058-
059-WVZ045-120105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 PM EDT SUN JUN 11 1995

...SEVERE THUNDERSTORM WATCH FOR GREENBRIER COUNTY UNTIL 800 PM...

...SEVERE THUNDERSTORM WATCH FOR NORTHWEST NORTH CAROLINA...CENTRAL
VIRGINIA...AND MUCH OF SOUTHWEST VIRGINIA UNTIL 900 PM...

...FLASH FLOOD WATCH IN EFFECT FOR SOUTHEAST WEST VIRGINIA...CENTRAL
AND SOUTHERN VIRGINIA...AND THE NORTHWEST NORTH CAROLINA THIS
EVENING AND TONIGHT...

...THE SEVERE THUNDERSTORM WATCH FOR TAZEWELL AND SMYTH COUNTIES
EXPIRED AT 600 PM...

AT 635 PM...DOPPLER WEATHER RADAR SHOWED THUNDERSTORMS EXTENDING
FROM SOUTHEAST WEST VIRGINIA TO THE HIGHLANDS OF VIRGINIA TO
NORTHWEST NORTH CAROLINA.  WITH A VERY UNSTABLE AIR MASS ACROSS THE
AREA...SOME OF THESE STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL
AND DAMAGING WINDS.

NUMEROUS REPORTS OF DIME SIZED HAIL...DOWNED TREES AND POWER OUTAGES
HAVE BEEN RECEIVED FROM THUNDERSTORMS WHICH MOVED ACROSS THE AREA
EARLIER IN THE DAY.

ALSO...HEAVY DOWNPOURS ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS.
RAINFALL OVER THE LAST FEW DAYS HAS SATURATED THE GROUND...AND FLASH
FLOODING OF SMALL STREAMS AND CREEKS IS POSSIBLE THIS EVENING AND
TONIGHT.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL TV OR
RADIOS STATION FOR THE LATEST WEATHER INFORMATION.

DESROSIERS
Special weather statement, Jun 11, 6:35 PM EDT, 1 hour 23 minutes before
NCZ001>006-018>020-VAZ010>017-019-020-022>024-032>035-043>047-058-
059-WVZ045-120105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 PM EDT SUN JUN 11 1995

...SEVERE THUNDERSTORM WATCH FOR GREENBRIER COUNTY UNTIL 800 PM...

...SEVERE THUNDERSTORM WATCH FOR NORTHWEST NORTH CAROLINA...CENTRAL
VIRGINIA...AND MUCH OF SOUTHWEST VIRGINIA UNTIL 900 PM...

...FLASH FLOOD WATCH IN EFFECT FOR SOUTHEAST WEST VIRGINIA...CENTRAL
AND SOUTHERN VIRGINIA...AND THE NORTHWEST NORTH CAROLINA THIS
EVENING AND TONIGHT...

...THE SEVERE THUNDERSTORM WATCH FOR TAZEWELL AND SMYTH COUNTIES
EXPIRED AT 600 PM...

AT 635 PM...DOPPLER WEATHER RADAR SHOWED THUNDERSTORMS EXTENDING
FROM SOUTHEAST WEST VIRGINIA TO THE HIGHLANDS OF VIRGINIA TO
NORTHWEST NORTH CAROLINA.  WITH A VERY UNSTABLE AIR MASS ACROSS THE
AREA...SOME OF THESE STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL
AND DAMAGING WINDS.

NUMEROUS REPORTS OF DIME SIZED HAIL...DOWNED TREES AND POWER OUTAGES
HAVE BEEN RECEIVED FROM THUNDERSTORMS WHICH MOVED ACROSS THE AREA
EARLIER IN THE DAY.

ALSO...HEAVY DOWNPOURS ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS.
RAINFALL OVER THE LAST FEW DAYS HAS SATURATED THE GROUND...AND FLASH
FLOODING OF SMALL STREAMS AND CREEKS IS POSSIBLE THIS EVENING AND
TONIGHT.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL TV OR
RADIOS STATION FOR THE LATEST WEATHER INFORMATION.

DESROSIERS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:38 PM EDTSevere Thunderstorm WarningRNKHalifax52 min
Jun 11, 2:01 PM EDTSevere Thunderstorm WarningRNKFloyd, Pulaski59 min
Jun 11, 2:36 PM EDTFlash Flood WarningRNKGiles, Montgomery3 hr
Jun 11, 2:59 PM EDTSevere Thunderstorm WarningRNKBedford, Roanoke61 min
Jun 11, 3:06 PM EDTSevere Thunderstorm WarningRNKFranklin69 min
Jun 11, 3:12 PM EDTSevere Thunderstorm WarningRNKBotetourt63 min
Jun 11, 3:46 PM EDTSevere Thunderstorm WarningRNKAlleghany59 min
Jun 11, 3:59 PM EDTSevere Thunderstorm WarningRNKBedford61 min
Jun 11, 4:20 PM EDTSevere Thunderstorm WarningRNKRockbridge40 min
Jun 11, 6:13 PM EDTFlash Flood WarningRNKBland3 hr
Jun 11, 6:30 PM EDTSevere Thunderstorm WarningRNKCraig45 min
Jun 11, 6:56 PM EDTSevere Thunderstorm WarningRNKBotetourt49 min
Jun 11, 7:10 PM EDTSevere Thunderstorm WarningRNKTazewell65 min
Jun 11, 7:25 PM EDTSevere Thunderstorm WarningRNKMontgomery50 min
Jun 11, 7:30 PM EDTSevere Thunderstorm WarningRNKFloyd45 min
Jun 11, 7:32 PM EDTFlash Flood WarningRNKFloyd, Montgomery3 hr
Jun 11, 7:35 PM EDTFlash Flood WarningRNKRoanoke3 hr
Jun 11, 7:35 PM EDTSevere Thunderstorm WarningRNKRoanoke3 hr

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.